Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

June 3, 2021Val Verde County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Jun 3, 2021, 8:08 PM CDT for Val Verde County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2021, 8:08 PM CDT (01:08 UTC)
Expired
Jun 3, 2021, 9:00 PM CDT
In force
52 min
Issued by
NWS Austin/San Antonio, TX

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 91 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2021-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2015 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2021-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2015 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
-95 m²/s²
Significant tornado parameter
-0.5
Supercell composite
-3.6

Open this sounding in Storm Lab

The text

As transmitted.

782 
WWUS84 KEWX 040108
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
808 PM CDT Thu Jun 3 2021
 
TXZ183-040200-
Val Verde TX-
808 PM CDT Thu Jun 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL VAL VERDE COUNTY
UNTIL 900 PM CDT...

At 807 PM CDT, Doppler radar was tracking a strong thunderstorm near
Box Canyon, or 7 miles southeast of Comstock, moving southwest at 10
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Box Canyon, Amistad Acres, Salem Point and U.S. Highway 90. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake Amistad, get out of the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 10 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now! Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 2957 10124 2958 10125 2968 10110 2964 10101
      2947 10109 2947 10111 2948 10113 2947 10115
      2952 10118 2953 10124 2952 10125 2953 10126
TIME...MOT...LOC 0107Z 028DEG 7KT 2960 10111 

$$

PLATT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Jun 3, 6:35 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 3, 6:35 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
635 PM CDT Thu Jun 3 2021

.AVIATION...
For the Austin and San Antonio terminals the rain has nearly come to
an end for the evening. Ceilings have lifted to VFR and what rain is
continuing is very light and having no effect on visibility. Showers
may move over the airports for the next couple of hours, but will not
have any effect on flying category. Ceilings will lower to MVFR later
this evening and then to IFR overnight. Showers and thunderstorms
will develop again overnight and continuing through the day Friday.
Ceilings will only improve to MVFR Friday afternoon.

At DRT, they are currently VFR and will remain that way through the
evening. There are isolated showers and thunderstorms in the area
and it possible that they move over the airport during the next few
hours. If any do, they will likely not change the category. The
ceiling will lower to MVFR later tonight and stay that way through
Friday morning. Showers and thunderstorms will be possible Friday
afternoon.

&&

.PREV DISCUSSION... /ISSUED 232 PM CDT Thu Jun 3 2021/

SHORT TERM (Tonight through Friday Night)...
What a wet day it has been across South Central Texas. While most
spots saw a good inch to inch and a half of rain some spots across
the Hill Country, Austin Metro, and then parts of Southern Bexar and
Wilson County have seen 3 to 4 inches of rainfall with localized
higher totals. This has caused issued with area low water crossings
with even just the quick 1/2 inch to 1.5 inches causing water to
flow over them due to the saturated ground.

The good news in the short term is that the mesoscale models are in
good agreement (and are decently supported by the global models)
that this activity should continue to work its way to the east and
south through the afternoon. The heaviest rain for the rest of the
day will be along the Coastal Plains with more light rain across the
I-35 corridor.

The PoP forecast for the short term is roughly based on the SPC
HREF, and while one would normally use that for severe weather, have
utilized it for our rainfall forecasts this go around, as no severe
weather is expected during the short term. In general the late
evening through the early overnight hours should be fairly quiet
with light rain ending. Have left 30-40 PoPs across the area, but
even these may be too high with the drying trend of the HRRR and
other models. The next round of rainfall for the area will begin
some time late tonight into Friday morning. The HREF members vary
with the NAM Nest showing precipitation redeveloping around 4am,
with most of the other models holding off until around 7am. The
Texas Tech WRF, which did a decent job with today's round of
precipitation holds off redevelopment until late morning on Friday.
Have sided with the earlier onset of the precipitation here as it
seems to be the consensus of the high resolution models at this
time, but as we saw yesterday evening much can change in these
models, even over a 6 hour period so confidence in the timing is
low. What seems to be certain is another round of rainfall, this
time developing from the south and moving north across our area at
some point during the day on Friday.

Synoptically the upper low that has been plaguing us over the last
week will be to the Big Bend Region by 7am on Friday. This will help
to enhance the rain chances for the day on Friday and into Friday
night. The low will take its sweet time moving across the state with
it only reaching the Central Part of Texas by Saturday morning.
Unsurprisingly the synoptic models have the heaviest rainfall
occurring at different times over the short term, but they all
generally agree that tomorrow through Saturday will be another wet
period. The ECMWF continues to be the wettest of the models, while
the GFS focuses the heaviest rainfall late tomorrow and into
Saturday. The NAM on the other hand has much of the heavy rainfall
during the day tomorrow.

Lets talk messaging and impacts to wrap this up. First off with the
rains today and over the last several days much of the area has seen
anywhere from 2 to 6 inches of rain. As was demonstrated today, even
a quick inch in urban areas can cause low water crossings to flood.
Localized flooding will continue to be the main concern with the
Weather Prediction Center introducing a slight risk of excessive
rainfall for Friday. Think that a Flash Flood Watch is a wise choice
now that we are very well primed for more flooding. Have decided to
hold off for this afternoon with the current system moving out.
Future shifts, either the evening once things calm down, or the
overnight shift will reconsider the need for a Flash Flood Watch and
possibly issue one for parts of the area. While the rivers have not
seen big impacts thus far low water crossings have been with over
100 still closed on ATXfloods, and 17 closed across Bexar county on
Bexarflood. These will continue to be the main hazard so always
remember Turn Around, Don't Drown. This is honestly a great weekend
to just make a 3 day weekend, stay home and off the roads, watch
your favorite streaming service, and enjoy the rain outside from the
safety of your home.

LONG TERM (Saturday through Thursday)...
An upper level low will be centered over Central Texas on Saturday
into Sunday with a lower level flow off the Gulf of Mexico and an
unseasonably moist airmass over our area. Upward forcing continues
the scattered to numerous showers and thunderstorms with the main
threat being heavy rains causing flooding due to moist soils from
earlier rains. The greatest threat for heavy rains and flooding will
be from the Hill Country across the I-35 corridor to near the
Coastal Plains. Rainfall amounts of 1 to 2 inches with isolated
amounts of 4+ inches can be expected across those areas. Cannot rule
out a strong storm or two with gusty winds possible.

The upper level low gradually lifts to the northeast while weakening
into a shear axis across eastern Texas early to middle part of next
week. However, a moist airmass remains over area due to lower level
flow off the Gulf of Mexico. The chances of showers and thunderstorms
continue, although, with time become mainly diurnally forced by
solar heating by the middle of next week. The threat for heavy rains
will become much more localized, as well.

Due to clouds and rain, high temperatures will remain below normal,
though trend closer to normal by later next week. Low temperatures
should be around normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              67  79  67  80  68 /  40  80  60  80  50
Austin Bergstrom Intl Airport  66  79  67  80  68 /  50  80  60  80  50
New Braunfels Muni Airport     67  80  68  81  69 /  50  80  60  80  50
Burnet Muni Airport            65  78  66  78  66 /  40  80  50  70  40
Del Rio Intl Airport           68  83  69  85  71 /  50  60  40  30  10
Georgetown Muni Airport        66  78  67  80  67 /  40  80  50  80  50
Hondo Muni Airport             67  80  67  81  68 /  60  80  60  60  30
San Marcos Muni Airport        66  80  67  81  67 /  50  80  60  80  50
La Grange - Fayette Regional   69  82  70  83  70 /  60  80  60  80  50
San Antonio Intl Airport       68  79  68  80  69 /  60  80  60  80  40
Stinson Muni Airport           69  81  69  82  69 /  60  80  60  70  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...05
Long-Term...Platt
Decision Support...YBVP
Hazardous weather outlook, Jun 3, 3:50 AM CDT, 16 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
350 AM CDT Thu Jun 3 2021

TXZ171>173-183>194-202>209-217>225-228-040900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
350 AM CDT Thu Jun 3 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered showers and storms are forecast today and tonight. A
few storms could become strong, producing gusty winds up to 50 mph
and small hail. In additional, pockets of heavy rainfall are
possible, which could produce localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Several more opportunities for showers and thunderstorms are
expected Friday through the weekend, primarily favoring the
afternoon and into the evening/nighttime hours. Some of these
storms may be strong and also produce heavy rainfall. Localized
flash flooding is also a concern due to previous rain events over
the past two weeks or so.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather or flooding to
the National Weather Service.

In the hours before

Special weather statement, Jun 3, 8:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
808 PM CDT Thu Jun 3 2021

TXZ183-040200-
Val Verde TX-
808 PM CDT Thu Jun 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL VAL VERDE COUNTY
UNTIL 900 PM CDT...

At 807 PM CDT, Doppler radar was tracking a strong thunderstorm near
Box Canyon, or 7 miles southeast of Comstock, moving southwest at 10
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Box Canyon, Amistad Acres, Salem Point and U.S. Highway 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake Amistad, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 2957 10124 2958 10125 2968 10110 2964 10101
      2947 10109 2947 10111 2948 10113 2947 10115
      2952 10118 2953 10124 2952 10125 2953 10126
TIME...MOT...LOC 0107Z 028DEG 7KT 2960 10111

PLATT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:23 PM CDTRiver Flood WarningEWXGoliad, Karnes65 hr
Jun 3, 9:21 PM CDTRiver Flood WarningEWXDeWitt35 hr
Jun 4, 4:33 AM CDTRiver Flood WarningEWXKarnes, Wilson17 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.